I recently had to go to the ER due to an attack. When I got there I was coughing severely, sweating and SOB but my o2 was 98%. I was placed in a room and was given a series of breathing treatments. When the tech came in to give me my second treatment he placed me on oxygen because my O2 had dropped to 86%. I remained on oygen a couple of hours and then was observed without oxygen for an hour. During that hour my o2 fluctuated between 88-92%. That met the hospital's standard so I was released. I am a little concerned and am scheduled to see my pulm... but I was just wondereing if anyone has any ideas on why it would drop that quickly. Especially since I was inactive and already had received some treatment.
I don't have any answers for you. It seems like this asthma board is a bit slow in the summers.
What I can tell you is that I have learned that just when I think I have my asthma figured out, it does something unexpected. I think that is what bothers and scares me the most. I never know what is going to trigger it or what my symptoms will be anymore.
Often when my asthma is bad, my oxygen is still ok. When it was at its worst, they never told me what it was. I do know that on the best of days, I average about 97%. I always wonder if altitude has something to do with it.
Sorry you have had such a rough time of it. I know you have been through a lot the last couple years.
Thanks for your response MountainReader. You're right. It's summer and folks have things to do. Also they may feel as if they don't know.
I did see the pulmonologist today and he figures it was just the aftermath of the flare up. He had me take the walking test and my O2 was back in the 96-98% range. He says that's good but he will want to do it again when I'm not so heavily medicated.
Since I have flares that I treat at home with the nebulizer, he and I thought I might need to get an oximeter to see if I have a problem with the O2 drop regularly or if this was just due to a severe attack.
Tom, I don't know really, and I haven't gotten the records from my last ER visit/hospital stay, so I still am hazy on what exactly happened, but I do know that my O2 was a little jumpy--it dropped a couple of times.
I was on O2 for about 18 hours, and once I was admitted, they stopped monitoring my levels, but kept me on the O2. I did notice that my symptoms got somewhat worse for the first half hour or so I was in the ER, and I suspect that the stress of having a bunch of people running around me, starting IV, nebulizer, O2, asking questions, etc., exacerbated an already bad attack. Perhaps similar stresses could have exacerbated your attack and caused a drop in your O2 levels?
I'm just guessing. I thought about commenting earlier, but just didn't really know. I may have had a similar experience, but until I get the records, I will not be sure.
It could have been that I suppose. They certainly do get busy with you. I was out of it at first but thought that I was doing better when the drop occurred.
I was luckier than you it seems. My O2 level returned to the 90-91 % area after about 7 hours. I was right on the cusp but was released. The hospital's criteria was 90% for release. Initially they thought they might keep me for a day anyway but I said I felt better and it did meet their minimal level for discharge. I had to faithfully promise to return if things got worse and to call and scheduled a followup with my pulm asap.
My pulm now wants me to have a CT scan on my airway and trachea area. Even though I have already been checked for VCD, he thinks that maybe a more detailed look at the area might disclose something that worsens my asthma attacks. It probably won't, but I'm up for anything at this stage of the game.
I'm glad that I gave you some useful info, albeit inadvertently.
Today I went for the CT scan. They weren't able to use the contrast dye because my creatinine levels were slightly elevated so it may not be as effective.
I'll be happy to get off this round of heavier medication. At the xray lab at the hosp I had a bit of a balance problem. So I was pushed around in a wheel chair. I have been a bit light headed since my attack. I looked up the side effects of higher doses of pred and dizziness is listed. I still have about 3 more weeks of it. That's a lot of room spinning. If the dizziness persists I'll call the pulmonolgist. I hate to do that though because I don't want to seem to be panicky. Particularly if it's just the medication.